Hail, Culpeper
- When
- July 19, 1:00 PM EST
- Where
- Culpeper County, 1.77 mi NNE of White Shop
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.455, -78.063
Quarter sized hail was reported.
A boundary stalled over the area. Warm and humid conditions led to an unstable atmosphere while an upper-level trough passed through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A boundary stalled over the area. Warm and humid conditions led to an unstable atmosphere while an upper-level trough passed through the area. The forcing from the boundary front combined with the instability to trigger thunderstorms. Stronger shear from the upper-level trough caused some thunderstorms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 8:42 AM EST, 4 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 942 AM EDT Tue Jul 19 2016 .SYNOPSIS... A cold front will stall out overhead before passing through the entire area tonight. High pressure will build overhead for Wednesday and Thursday. High pressure over the Atlantic will control the weather pattern for Friday through Sunday. A cold front may impact the area early next week. && .NEAR TERM /THROUGH TONIGHT/... A surface trough extends from coastal New England to southern VA this morning. Further north...a cold front or dewpt gradient is across southern PA. Winds are northerly across the Mid- Atlantic however lower dewpts have yet to advect into the region as they are still north of Harrisburg PA. This is keeping it warm and humid this morning. It won't be until late this afternoon when we start to see dewpts dropping into the 50s from N to S and will continue into the evening. Scattered mid-high level clouds will continue this morning with temps rising into the upper 80s by afternoon. Due to the higher dewpts today...marginal instability is expected with higher amts across the southern half of the outlook area where dewpts are higher including CHO-CJR-EZF-NHK. Showers and scattered thunderstorms are expected to form around noon as convective temps are reached. The coverage will likely be isolated across the MD/PA border to scattered/numerous across Central VA... where the dewpts are greatest. A shortwave trough will also dive into the Mid- Atlantic mid afternoon and into the evening which may cause additional thunderstorms to form. This disturbance and the lower dewpts coming in from the north will compete. If the dewpts are slower to advect in towards evening then thunderstorm coverage will likely be greater across the region...if lower dewpts are faster then the thunderstorms will be limited to the southern portion of the area. Prev discussion... The cold front will stall out just to the south of the area tonight and a northerly flow will allow for drier and more comfortable conditions overnight. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... High pressure will remain over the region for Wednesday through Wednesday night...bringing dry and seasonably warm conditions along with lower humidity. The high will shift offshore Thursday and a return flow will develop. Humidity will begin to increase during this time. A popup shower or thunderstorm cannot be ruled out over the Potomac Highlands into central Virginia during the afternoon and evening hours...especially over the higher terrain. Thursday night will turn out warm and humid as high pressure settles off to the south and east. && .LONG TERM /FRIDAY THROUGH MONDAY/... The return and amplification of heat and humidity will be the main story for the end of the week and into the weekend. Much of the time period will feature northwest flow aloft with warming temperatures and a gradual return in humidity. Core of large upper ridge will be centered over the central US with the Northeastern US/Mid Atlantic on the periphery with largely west/northwest flow. With this type of pattern would expect a risk of some showers/thunderstorms with daytime instability and potential MCS's moving along the periphery of the ridge. Expecting widespread 90s for high temperatures Friday through Monday. Humidity should be initially tempered in the westerly flow, but as northwest flow weakens Sunday and possibly turns southwest ahead of an approaching front, will see humidity values rise. Thus the combination of heat/humidity will likely lead to heat index values in excess of 100F, and heat headlines may be necessary. The most oppressive days currently appear to be Saturday and Sunday. As frontal system approaches Monday, will see the chances for synoptically driven showers/thunderstorms increase. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... VFR condtions are expected most of the time today through Wednesday night. A cold front will slowly drop south through the area this afternoon into tonight. A few showers and thunderstorms are possible this afternoon and evening. Coverage will be isolated to widely scattered. The best chance for a thunderstorm will be across KCHO...and any thunderstorms that do develop may contain gusty winds or hail. High pressure will build overhead for Wednesday through Wednesday night. The high will move off the coast for Thursday and Thursday night...and a return southerly flow will develop. However...VFR conditions will likely persist. Generally VFR expected from Friday and through the weekend. A few showers/thunderstorms are possible which may bring a brief period of sub-IFR conditions. Patchy fog also possible during overnights, but coverage not likely to be widespread. && .MARINE... A cold front will slowly drop through the waters today into tonight. A few showers and thunderstorms will develop along and ahead of the boundary. Coverage of convection will be isolated to scattered...but thunderstorms will be capable of producing locally gusty winds. A pressure surge will develop behind the cold front late tonight into early Wednesday. Winds may approach SCA criteria for a brief period during this time. However...the pressure surge will be weak so confidence was too low for an SCA headline at this point. High pressure will remain over the waters Wednesday through Wednesday night before moving offshore Thursday. A return southerly flow will develop for Thursday into Thursday night. Mostly sub-SCA conditions expected for the end of the week and weekend, however brief intervals of gusts up to around 20 knots are possible. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BJL NEAR TERM...BJL/HAS SHORT TERM...BJL LONG TERM...MM AVIATION...BJL/MM/HAS MARINE...BJL/MM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 508 AM EDT TUE JUL 19 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 508 AM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE WATERS THIS AFTERNOON AND EVENING. A COUPLE OF THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY. THE HOTTEST DAYS ARE EXPECTED TO BE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-201000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 508 AM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL...MAINLY OVER CENTRAL VIRGINIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY...ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS. THE HOTTEST DAYS ARE EXPECTED TO BE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL VIRGINIA THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 1 N SCOTLAND 38.10N 76.36W
07/18/2016 ST. MARYS MD PUBLIC
SEVERAL TREES DOWN NEAR BUZZS MARINA
&&
EVENT NUMBER LWX1604496
MSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 AM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG FALLS CHURCH 38.90N 77.19W
07/18/2016 FAIRFAX VA NWS EMPLOYEE
&&
EVENT NUMBER LWX1604497
MSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 1 WNW CULPEPER 38.48N 78.02W
07/19/2016 M0.88 INCH CULPEPER VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1604498
MSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL CULPEPER 38.48N 78.01W
07/19/2016 M0.88 INCH CULPEPER VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1604499
MSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
157 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 1 WNW CULPEPER 38.48N 78.02W
07/19/2016 M0.75 INCH CULPEPER VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1604500
MSEThe Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
Quarter sized hail was reported on Route 686 and Highway 15.
Quarter sized hail was reported near Opal.
Golf Ball sized hail was reported in Haywood. Numerous trees were down as well.
Trees were down at Ridgeview Road and West Hoover Road.
Trees were down at the 500 Block of North Seminole Trail.
Quarter sized hail was reported at Locust Grove Elementary School.
Quarter sized hail was reported along Orange Plank Road.
Tree down on power lines at Tatum Road and Lawyers Road.
About eight trees were down along Ruth Road in scattered locations near the intersection of Ruth and Thrift Roads.
Quarter sized hail was reported along Block House Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646422, 646423, 646424, 646425, 646429, 646430, 646426, 646427, 646431, 646432, 646428.